Virginia, 2007

Damaging Wind in Virginia, June 9, 2007

June 9, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm downed trees in Halifax county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm downed trees in Halifax county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 1:56 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 9, 1:56 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT SAT JUN 9 2007

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH SOUTHERN VIRGINIA INTO CENTRAL
NORTH CAROLINA TONIGHT. HIGH PRESSURE WILL BUILD SOUTH FROM THE GREAT
LAKES ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK SHORT WAVE MOVES ACROSS THE REGION THIS EVENING...AND MUCH
DRIER AIR CONTINUES TO MOVE INTO THE REGION OVERNIGHT. THE ONLY
CONVECTIVE DEVELOPMENT SO FAR HAS BEEN ISOLATED SHOWERS FROM THE
SOUTHERN SHENANDOAH VALLEY EASTWARD TO BUCKINGHAM COUNTY. THIS
ACTIVITY SHOULD SHIFT MORE TO THE SOUTH AND EAST BY LATE AFT/EARLY
EVE...SO I HAVE INCLUDED A SLIGHT CHC OF A SHOWER OR TSTM THROUGH
900 PM IN THE VA/NW NC PIEDMONT. WITH DRIER AIR MOVING IN...CLEARING
SKIES AND FAIRLY LIGHT FLOW...WE WILL FINALLY SEE THE OVERNIGHT LOWS
DROP OFF CLOSER TO NORMAL. MOS LOOKED GOOD...SO I STAYED CLOSE TO
IT. DOES NOT LOOK LIKE MUCH CHC FOR FOG WITH THE DRYING LOWER
LEVELS- OTHER THAN SHALLOW GROUND FOG TOWARD MORNING...SO I DID NOT
PUT ANY IN THE GRIDS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE SFC HIGH PRS SHIFTS EASTWARD SUNDAY AND THE LOW LEVEL FLOW VEERS
TO THE NORTHEAST OR EAST. WE HAVE WEAK COOL ADVECTION WHICH WILL
HOLD HIGH TEMPS DOWN CLOSE TO NORMAL- IN THE LOWER TO MID 80S
PIEDMONT SECTIONS AND MID 70S TO LOWER 80S WEST OF THE BLUE RIDGE.
MODELS SHOW A MARINE LAYER MOVG WESTWARD AND APPROACHING THE WESTERN
VA PIEDMONT IN THE AFTERNOON. I RAISED SKY COVER A BIT OUT THAT
WAY...BUT WITH AFT HEATING/MIXING...ANY LOWER CLOUDS WILL LIKELY
HOLD OFF MOVING INTO THE AREA UNTIL AFTER SUNSET SUNDAY.

INCREASED CLOUD COVER FOR SUNDAY NIGHT WITH NORTH TO NORTHEAST
FLOW AND SOME LOW LEVEL MOISTURE. NAM AND GFS ARE PRODUCING SOME
LIGHT QPF IN THE EAST SUNDAY NIGHT...BUT BELIEVE THIS IS OVERDONE.
WENT CLOSE TO MOS GUIDANCE FOR SUNDAY NIGHT LOW TEMPERATURES.THE
UPPER PATTERN IS GRADUALLY CHANGING...WITH UPPER LOW FORMING OFF
THE MID ATLANTIC COAST MONDAY. ON MONDAY HELD ON TO LIGHT POPS
THAT WERE CONTINUITY WITH LOW LEVEL FLOW. PLAYED TEMPERATURES CLOSE
TO MAV VALUES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AN OMEGA BLOCK PROGGED TO DEVELOP ACROSS THE US AND CANADA DURING
THE MEDIUM RANGE. GEM GLOBAL AND ECMWF SHOWED GREATER AMPLIFICATION
OF THE FLOW AROUND THE BLOCK THAN GFS AND UKMET. 12Z CANADIAN
TRENDED TOWARDS TO THE ECMWF. THE CLOSED VORTEX OVER THE NORTH
ATLANTIC WILL RETROGRADE BACK TO THE WEST AND DRIVE A STRONG
SHORTWAVE SOUTHWARD. THIS SHORTWAVE WILL CREATE A COLD FRONT OVER
THE NORTHEAST WHICH WILL DROP THROUGH THE MIDDLE ATLANTIC REGION
INTO THE SOUTHEAST. FOLLOWED HPCGUIDE WITH MINOR ADJUSTMENTS IN POPS
AND DEW POINTS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IN THE VIRGINIA AND NORTH CAROLINA PIEDMONTS THIS
AFTERNOON. ANY ACTIVITY THAT DEVELOPS SHOULD MOVE WELL EAST OF
LYH AND DAN BY EVENING. I INCLUDED A TSTM VCNTY IN THE DAN TAF AS
THEY WILL HEAVE THE BEST CHANCE TO SEE A TSTM IN THEIR VICINITY.
OTHERWISE...SHOULD BE A VFR NIGHT WITH HIGH PRESSURE AND DRIER AIR
MOVING IN. LWB MAY SEE A BRIEF PERIOD OF FOG TOWARD DAYBREAK WITH
GOOD RADIATION CONDITIONS AND SOME HELP FROM THE RIVER. I HAVE
INCLUDED A PERIOD OF MVFR FOG AT LWB. WILL HAVE VF CONDITION
SUNDAY UNDER HIGH PRESSURE AND NORTHWEST TO NORTH SFC WINDS.

WITH HIGH PRESSURE IN THE REGION FROM SUNDAY NIGHT THROUGH
TUESDAY...MVFR VSBYS POSSIBLE OVERNIGHT IN THE MOUNTAIN
VALLEYS...AND WITH A LOW LEVEL NORTHEAST TO EAST FLOW
DEVELOPING...A CHANCE FOR MVFR CEILINGS ALONG AND EAST OF THE MTNS
OVERNIGHT INTO THE MORNINGS MONDAY AND TUESDAY...INCLUDING ROA...LYH
AND DAN. AND VFR CONDITIONS FOR ALL DURING MOST OF THE DAY.

&&

.CLIMATE...
THREE RECORD HIGH MINIMUM TEMPERATURES ARE POSSIBLE DEPENDING ON
HOW FAST TEMPS DROP THIS EVENING THROUGH MIDNIGHT. THE POSSIBLE
RECORDS ARE:

IN ROANOKE...THE MORNING LOW OF 72 MAY TIE THE RECORD SET IN 1981.

IN DANVILLE... THE LOW OF 71 MAY BREAK THE CURRENT RECORD OF
69...SET IN 1994.

IN BLACKSBURG...THE MORNING LOW OF 65 MAY BREAK THE RECORD OF
64...SET IN 1981.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KK
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...JJ
CLIMATE...JJ
Hazardous weather outlook, Jun 9, 2:23 PM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT JUN 9 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
323 PM EDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Jun 9, 4:13 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT SAT JUN 9 2007

VAZ045-058-059-092215-
HALIFAX VA-CHARLOTTE VA-CAMPBELL VA-
513 PM EDT SAT JUN 9 2007

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF BROOKNEAL...OR ABOUT 4 MILES
EAST OF GLADYS...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...HAT CREEK...BROOKNEAL AT 530 PM EDT...WREN AT 540 PM
EDT...ASPEN AT 550 PM EDT...AND PHENIX AT 555 PM EDT.

THIS STORM HAS THE POTENTIAL OF PRODUCING SMALL HAIL...A BRIEF
PERIOD OF VERY HEAVY RAIN...AND DANGEROUS LIGHTNING.

WERT
Special weather statement, Jun 9, 5:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SAT JUN 9 2007

VAZ058-059-092315-
HALIFAX VA-CHARLOTTE VA-
629 PM EDT SAT JUN 9 2007

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF CLOVER...OR ABOUT OVER MOUNT
LAUREL...MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...CLOVER AT 635 PM EDT...SCOTTSBURG AT
645 PM EDT...DRYBURG AND REDOAK AT 700 PM EDT...STAUNTON RIVER STATE
PARK AT 710 PM EDT...AND HITESBURG AT 715 PM EDT...

EXPECT SMALL HAIL...HEAVY RAIN...WIND GUSTS TO 40 MPH...AND FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

LIGHTNING FROM THIS STORM HAS ALREADY PRODUCED A FATALITY.  PLEASE
SEEK SHELTER INDOORS UNTIL THE STORM PASSES

WERT

The radar

The Raleigh/Durham radar (KRAX), 123 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
June 9, 5:45 PM EST
Where
Halifax County, Scottsburg
Measured
49 kt (56 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.750, -78.780

Trees downed in Scottsburg along Route 344.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31403.